[Acute hepatitis due to ingestion of Ecstasy]

Rev Esp Enferm Dig. 1995 Sep;87(9):681-3.
[Article in Spanish]

Abstract

"Ecstasy" or 3,4-methylenedioxymethylamphetamine, is a synthetic amphetamine which is increasingly consumed in Spain as a "recreational" drug. It has been associated with serious medical and psychiatric side effects, though, it is popularly considered, as a non dangerous drug. The development of acute hepatitis associated with the use of "ecstasy" has been reported by other authors from areas where its use is widely spread. We report the development of acute hepatitis associated with use of "ecstasy" in a young man with successful recovery and spontaneous resolution. In other cases the acute hepatitis may have a torpid evolution with slow resolution, fulminant liver failure, and death with hepatic encephalopathy, disseminated intravascular coagulation and adult distress syndrome. An idiosyncratic toxic hepatitis might be due to either 3,4-methylenedioxymethylamphetamine or a metabolite, a contaminant in 3,4-methylenedioxymethylamphetamine manufacture, or to an additive in tablet or capsule formulation.

Publication types

  • Case Reports

MeSH terms

  • Acute Disease
  • Adult
  • Chemical and Drug Induced Liver Injury / etiology*
  • Follow-Up Studies
  • Hallucinogens / adverse effects*
  • Humans
  • Male
  • N-Methyl-3,4-methylenedioxyamphetamine / adverse effects*
  • Time Factors

Substances

  • Hallucinogens
  • N-Methyl-3,4-methylenedioxyamphetamine